Saturday, July 5, 2014

Drug mix-ups - follow-up


In earlier blog entries - see 'Color coding - is this a good idea?' and 'Color coding and safety...' - this blogger had taken issue with calls for the color-coding of vials to help prevent drug errors and argued that the use of color coding could "...contribute to the natural tendency of folks to use color and/or shape and size as a proxy or 'shortcut'. It could well be argued that making every label color uniform would improve patient safety, as providers would then be obliged to actually read the label and confirm the drug/dose rather than rely on color or some other visual cue..."

A recent ISMP Medication Safety Alert reports a drug error where "... a Naropin (note: ropivacaine for epidural injection) glass vial was confused with OFIRMEV (acetaminophen injection), which is also in a glass bottle but intended for IV administration..."  While the acetaminophen injection had been ordered IV, the ropivicaine was administered (note: IV) in error.



OK, so the names are nowhere close, nor are the colors used, nor are the label layouts, etc. These drugs are even labelled to be administered by different routes!  Yet they were confused, apparently because "... in some areas of the hospital, these may be the only two products in glass infusion containers with a similar shape."  As such it is recommended that they not be stored in proximity to one another....  Wow!

OK, so an argument that all hospitals should be using bar-code scanning for medication administration (which would presumably ensure that the right medication is used) is totally valid. However, in the absence of bar-code scanning it seems a bit much to expect that the pharmacy department not only needs to ensure that they buy every drug with a different "dress" but also needs to keep glass (and presumably the same could be said for plastic) vials separate from one another... What's the next confusing factor, that different drugs are both in vials or ampoules?

No comments:

Post a Comment

 
back to top